bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2017: O S A J J M A M F J
2016: D N O

 
  Other news for:
Breast Neoplasms
Neoplasms
 Resources from HONselect
Tamoxifen May Get Blamed for Unrelated Symptoms
Perceived side effects might lead some to stop taking the breast cancer preventative, study finds

By Robert Preidt

FRIDAY, Dec. 9, 2016 (HealthDay News) -- Some high-risk women who take tamoxifen to prevent breast cancer may mistake naturally occurring nausea and vomiting for side effects of the drug and stop taking it, a new study finds.

Previous research has shown that taking tamoxifen can reduce the risk of breast cancer by more than 30 percent in high-risk women, and the preventive effects last more than 20 years, the study authors said.

But a study of women taking tamoxifen in the United Kingdom found that one-third didn't continue the treatment for the recommended five years. Those who experienced nausea and vomiting were more likely to stop taking the drug than those without such symptoms, the findings showed.

However, women who were taking an inactive placebo and had the same symptoms were equally likely to stop. That suggests that some symptoms triggered by other causes were being mistaken for side effects of tamoxifen, according to the researchers.

The study was funded by Cancer Research UK.

"Our findings have implications for how doctors talk to patients about the benefits and side effects of preventive therapies such as tamoxifen," said study author Dr. Samuel Smith. He is a Cancer Research UK fellow and university academic fellow at the University of Leeds.

"It's important to manage expectations and provide accurate information on the likelihood of experiencing specific side effects, and how these differ from symptoms that women may experience anyway," he explained in a news release issued by Cancer Research UK.

"The high drop-out rate observed in the early stages of the trial suggest that more support is needed to help women understand and manage side effects that may be linked to their treatment," Smith concluded.

Sarah Williams is Cancer Research UK's health information manager. She said that "while drugs such as tamoxifen and anastrozole can cut the risk of the disease, they do cause side effects. Research like this to understand more about the side effects women experience, and the decisions this leads them to make, is vital to offering them appropriate support so they can make the best choice for them."

In addition, Williams advised, "It's important for anyone experiencing symptoms that are unusual for them, that don't clear up, or that keep coming back, to tell their doctor."

The study findings were scheduled for presentation Friday at the San Antonio Breast Cancer Symposium in Texas. Research presented at meetings should be considered preliminary until published in a peer-reviewed journal.

More information

The U.S. National Library of Medicine has more on tamoxifen.

SOURCE: Cancer Research UK, news release, Dec. 9, 2016

Copyright © 2016 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=717642

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Tamoxifen
Neoplasms
Women
Breast
Breast Neoplasms
Therapeutics
Nausea
Vomiting
Risk
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact